Alert archive / Montana / Special Weather Statements in 2018
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 5, 2018, 3:13 PM MDT for Wheatland County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 5, 2018, 3:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
County Wheatland County, MT
The radar
The Billings radar (KBLX), 117 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WWUS85 KTFX 052113
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT SUN AUG 5 2018
MTZ051-052145-
Fergus-
313 PM MDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FERGUS COUNTY...
At 311 PM MDT, a strong thunderstorm was located 18 miles southeast
of Moore, or 20 miles south of Lewistown, moving south at 5 mph.
Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.
This storm will remain over mainly rural areas of southern Fergus
County, on the western slopes of the Little Snowy Mountains.
Potentially heavy rainfall from this slow moving storm may cause
localized flooding and/or debris flow down the slopes of the
mountains. Please avoid this area if recreating there, and do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4675 10926 4675 10938 4670 10939 4669 10945
4670 10964 4688 10951 4684 10924
TIME...MOT...LOC 2111Z 014DEG 6KT 4677 10943
$$
CoulstonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:23 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 5, 2:23 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 223 PM MDT Sun Aug 5 2018 .SYNOPSIS... Widely scattered showers and thunderstorms will persists into early this evening before dissipating overnight. Gusty winds, occasional lightning and isolated rainfall are possible with these storms. Drier and warmer conditions move into the region to begin the work week as strong high pressure builds across the Great Basin and Northern Rockies with near record heat possible late this week. && .DISCUSSION... Convection has initiated this afternoon in response to a weak shortwave and airmass destabilization with cells currently forming on elevated terrain. Steering winds aloft range from around 10kts across much of central and north-central MT to about 20kts near the ID border, resulting in initially slow or nearly stationary storm motion, though a gradual development of movement to the east is likely later this afternoon and evening as cells grow taller. Overall lack of wind shear should keep convection disorganized with main threats being erratic/gusty winds, lightning and very localized heavy rainfall. An upper level ridge of high pressure rebuilds over the Pacific NW and Northern Rockies in the wake of the exiting shortwave late tonight though Monday for drying conditions and clearing skies overnight followed by a return to seasonably warm temperatures Monday afternoon. Hoenisch An already pronounced and strong H500 ridge over the Western CONUS to begin the period will amplify further Wednesday and Thursday, with 1000mb-500mb thicknesses climbing from ~5700-5800m Wednesday to ~5800-5900m by Thursday. Just to give an idea of how strong the ridge will be by Thursday, H500 heights will be approaching the 97 percentile when looking at climatology. This anomalously strong ridge will help high temperatures across Southwest and North Central Montana to rise into the upper 80s to mid-90s by Wednesday and the 90s to century mark on Thursday. While cloud cover is expected to be non-existent over this period, smoke/haze from wildfires could hold temperatures down a couple of degrees should it (smoke/haze) be thick/dense enough. By Friday, a trough off of the Pacific Northwest will begin to move onshore and towards the Northern Rockies. There are some timing differences between the models with how fast this trough slides east towards the Northern Rockies, with the GFS being the fastest, Canadian at the middle of the road, and ECMWF being the slowest. Even with these differences, and overall trend to southwesterly flow aloft does seem likely later in the day on Friday, which would lead to some breezier winds as the H500 ridge shifts ever so slightly to the east. 1000mb-500mb thicknesses on Friday of ~5850-5900m combined with downsloping southwest/westerly winds will help high temperatures to soar into the mid-90s to near 105 degrees in some locations. Record high temperatures for August 10th may be in jeopardy of falling in numerous locations. - Moldan && .AVIATION... Updated 1800Z. A weak shortwave weather disturbance tracking across the region today will trigger scattered thunderstorm development this afternoon with some showers already in place across portions of SW and Central MT. Isolated MVFR conditions possible with stronger cells and gusty/erratic winds also likely. Otherwise, surface winds will generally be light and from the north through this evening. Showers and thunderstorms diminish this evening with dry and warmer conditions following on Monday. Hoenisch && .FIRE WEATHER... Widely scattered thunderstorms this evening will bring lightning as well as gusty and erratic outflow winds. Storm motion appears slow enough that at least some very localized wetting precipitation is likely beneath the cells through this evening. An upper level ridge of high pressure rebuilds over the region beginning Monday for a warming and drying trend. By mid to late this week the upper level ridge will further strengthen with temperatures reaching near record values at lower elevations by Thursday and Friday along with very low afternoon humidity and increasingly poor overnight humidity recovery. Fortunately, winds appear to remain fairly light through most of this week, but an increase in winds is possible late Friday or Saturday. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 52 88 56 91 / 30 0 0 0 CTB 50 85 54 89 / 30 0 0 0 HLN 54 86 55 89 / 30 0 0 0 BZN 47 82 50 85 / 30 0 0 0 WEY 32 75 38 77 / 20 0 0 10 DLN 46 80 48 83 / 20 0 0 0 HVR 54 87 57 93 / 20 0 0 0 LWT 51 80 54 85 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 5, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT SUN AUG 5 2018
MTZ051-052145-
Fergus-
313 PM MDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FERGUS COUNTY...
At 311 PM MDT, a strong thunderstorm was located 18 miles southeast
of Moore, or 20 miles south of Lewistown, moving south at 5 mph.
Heavy rain, winds in excess of 30 mph, and pea size hail are
possible with this storm.
This storm will remain over mainly rural areas of southern Fergus
County, on the western slopes of the Little Snowy Mountains.
Potentially heavy rainfall from this slow moving storm may cause
localized flooding and/or debris flow down the slopes of the
mountains. Please avoid this area if recreating there, and do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4675 10926 4675 10938 4670 10939 4669 10945
4670 10964 4688 10951 4684 10924
TIME...MOT...LOC 2111Z 014DEG 6KT 4677 10943
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:18 PM MDT | Special Weather Statement | TFX | Jefferson | 27 min |
| Aug 5, 3:21 PM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Aug 5, 3:26 PM MDT | Special Weather Statement | TFX | 34 min | |
| Aug 5, 3:53 PM MDT | Special Weather Statement | TFX | 22 min | |
| Aug 5, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 19 min |
| Aug 5, 3:59 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Aug 5, 4:06 PM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Aug 5, 4:26 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Aug 5, 4:43 PM MDT | Special Weather Statement | TFX | Broadwater | 32 min |
| Aug 5, 5:07 PM MDT | Special Weather Statement | TFX | Gallatin | 23 min |
Nearby
Special Weather Statements in Montana, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.